14 August, 2017
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
- Medline Plus - U.S. National Library of Medicine - National Institutes of Health: Cetirizine
- Medline Plus - U.S. National Library of Medicine - National Institutes of Health: Loratadine
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
What Is the Difference Between Zyrtec & Claritin?
Zyrtec and Claritin are two commercial products designed to treat the symptoms of allergies, hay fever and hives. Both medications belong to a class of substances called antihistamines. While Zyrtec and Claritin share many similarities, users of these products must follow different treatment precautions and may develop different medication side effects.
The generic name of Zyrtec is cetirizine, according to the U.S. National Library of Medicine’s Medline Plus. Like other antihistamines, it achieves its effects by blocking the activity of a substance in your body called histamine, which triggers unpleasant symptoms in the presence of irritating materials called allergens. You may receive Zyrtec in forms that include liquid syrup, tablets and chewable tablets. Typically, you will take one dose of the medication at a similar time each day.
The generic name of Claritin is loratadine, Medline Plus reports. It achieves its effects through the same basic mechanisms as Zyrtec. You may receive Claritin in forms that include liquid syrup, tablets and tablets designed to dissolve in your mouth. Like Zyrtec, you will typically take Claritin once daily. In some cases, you may also receive Claritin in products that also contain a nasal decongestant medication called pseudoephedrine.
Before Using Zyrtec
Before using Zyrtec, Drugs.com notes, tell your doctor about any other medications you use that can cause sleepiness, including muscle relaxers, sleeping pills or other allergy medications. You should also tell your doctor about any known allergies to cetirizine. Use of Zyrtec can alter your normal reactions or thought processes. You should not drink alcohol while using this product, since it may amplify these Zyrtec-related effects. You should also use caution when driving or performing any other task that requires close attention.
Before Using Claritin
Before taking Claritin, you should tell your doctor about any allergies you may have, including allergies to loratadine or a related medication called desloratadine, Drugs.com reports. You should also tell your doctor if you have any form of liver or kidney disease. If you have a child who is age 6 or younger, avoid using Claritin without a doctor’s specific recommendation. In some cases, dissolving forms of Claritin may contain an amino acid called phenylalanine, which can aggravate a rare genetic syndrome called phenylketonuria, or PKU. If you have PKU, you should tell your doctor before using Claritin, Drugs.com explains.
Zyrtec Side Effects
Medline Plus lists common minor side effects of Zyrtec use that include stomach pain, dry mouth, diarrhea, vomiting abnormal tiredness and drowsiness. If you experience persistent or severe forms of these side effects, consult your doctor. More serious potential side effects of Zyrtec use include swallowing difficulties and breathing difficulties. If you experience any degree of these effects, get medical attention immediately.
Claritin Side Effects
Medline Plus reports relatively minor potential side effects of Claritin that include eye itchiness or redness, nervousness, sleeping difficulties, dry mouth, diarrhea, nosebleeds, sore throat and headache. More serious potential side effects include breathing or swallowing difficulties, hives, rashes and swelling of your face, arms or legs. Tell your doctor promptly about persistent minor side effects and any degree of major side effects.
- Jupiterimages/Comstock/Getty Images